EconPapers    
Economics at your fingertips  
 

Extremal properties of the Theil and Gini measures of inequality

Bogdan Oancea () and Dan Pirjol ()
Additional contact information
Bogdan Oancea: University of Bucharest
Dan Pirjol: H. Hulubei Institute of Nuclear Physics and Engineering

Quality & Quantity: International Journal of Methodology, 2019, vol. 53, issue 2, 859-869

Abstract: Abstract Two popular inequality measures used in the study of income and wealth distributions are the Gini (G) and Theil (T) indices. Several bounds on these inequality measures are available when only partial information about the distribution is available. However the correlation between them has been less studied. We derive the allowed region for the joint values of (G, T), for both continuous and discrete distributions. This has the form of a lower bound for T at given G. There is no corresponding upper bound, and T can be made as large as desired for given G by choosing an appropriate form of the Lorenz curve. We illustrate the bound for several parametric models of income distribution and Lorenz curves frequently used in the income distribution literature.

Keywords: Inequality measures; Variational problems; Parametric models of income distribution (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s11135-018-0792-8 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:qualqt:v:53:y:2019:i:2:d:10.1007_s11135-018-0792-8

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/11135

Access Statistics for this article

Quality & Quantity: International Journal of Methodology is currently edited by Vittorio Capecchi

More articles in Quality & Quantity: International Journal of Methodology from Springer
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-05-21
Handle: RePEc:spr:qualqt:v:53:y:2019:i:2:d:10.1007_s11135-018-0792-8